OPEN Allergology international : official journal of the Japanese Society of Allergology | 28 Nov 2012
Angioedema is the end result of deep dermal, subcutaneous and/or mucosal swelling, and is potentially a life-threatening condition in cases where the pharynx or larynx is involved. Drug-induced angioedema has been reported to occur in response to a wide range of drugs and vaccines. Drug-induced angioedema, like other cutaneous drug reactions, has been reported to be most frequently elicited by beta-lactam antibiotics and non-steroidal anti-inflammatory drugs, although reliable data from epidemiologic studies are scarce. Recent reports suggested an increasing role of angiotensin-converting enzyme inhibitors (ACEIs) in the causation of life-threatening angioedema. ACEI-related angioedema is never accompanied by urticaria and occurs via a kinin-dependent mechanism. ACEI-related angioedema not only can start years after beginning the treatment, but it can then recur irregularly while under that treatment. Furthermore, allergy tests are unreliable for the diagnosis of ACEI-related angioedema, and so the relationship between angioedema and ACEIs is often missed and consequently quite underestimated. Accordingly, better understanding of the kinin-dependent mechanism, which is particular to angioedema, is necessary for the appropriate management of drug-induced angioedema.
* Data courtesy of Altmetric.com